More than 50 years ago, D’Silva showed that the administration of catecholamines such as adrenaline to cats reduced the serum potassium concentrations. It was later shown that the effect of catecholamines on human and animal homeostasis was mediated by the p2-adrenoreceptors that stimulated the sodium-potassium pump by activating adenyl cyclase. There is still a difference of opinion over the significance in man of the slight hypokalemia that can appear after administration of very high doses of P2-mimetics by inhalation, for example, of fenoterol or (to a lesser extent) salbutamol.
Moreover, it is far from certain if the rapid changes in the extracellular concentrations of potassium that may follow high doses of inhaled f$2-mimetics are really associated with the development of cardiac arrhythmias (sometimes fatal) in patients who do not have preexistent heart disease. However, it is generally accepted that patients who already have low serum potassium levels after diuretics and patients who have cardiomyopathies that are treated with digitalis preparations (which are known to sensitize the cardiac muscle to the effects of hypokalemia) are at increased risk of cardiac rhythm disturbances. These may have fatal consequences if the patients take high doses of (32-mimetics over a short time, which may well be the case in panic situations such as status asthmaticus.